THE image shows a massive amount of serum fat clogging a dialysis filter in a 55-yr-old cirrhotic surgical patient, who required sedation with propofol for mechanical ventilation after developing hypoxemic respiratory failure. The propofol drip was used for a total of 40 h at an infusion rate of 60 µg · kg–1 · min–1 or less, yet serum triglycerides were found to be markedly elevated. Clogging is caused by a triglyceride-induced procoagulant state, with fibrin and clot deposition in the dialysis membrane.1 

Acute hypertriglyceridemia has been associated with propofol infusions.2  Two mechanisms have been proposed to explain this phenomenon: high fat content of the emulsion can exceed the capability of lipoprotein lipase, causing decreased cellular uptake of fatty acids2,3 ; and direct inhibition of fatty acid oxidation by the drug. If propofol-induced hypertriglyceridemia is suspected, it is crucial to stop the infusion. Treatment consists of insulin and dextrose administration, which acts by promoting lipoprotein lipase activity.

Elevated triglycerides are also a feature of propofol infusion syndrome, occurring typically at rates above 65 µg · kg–1 · min–1.3  Structurally similar to coenzyme Q, propofol causes uncoupling of the electron transfer chain in the mitochondria, which results in metabolic acidosis, elevated lactate, rhabdomyolysis, hyperkalemia, hepatic and renal failure, and life-threatening arrhythmias. Interestingly, fatty acids are known to be arrhythmogenic.3  Dialysis can mask a worsening metabolic acidosis and mitigate hyperkalemia, making the diagnosis challenging.

It is reasonable to monitor serum triglycerides weekly in patients who require prolonged propofol infusions. The goal is for serum triglycerides to be less than 300 mg/dl.

Competing Interests

The authors declare no competing interests.

References

1.
Bassi
E
,
Ferreira
CB
,
Macedo
E
,
Malbouisson
LM
:
Recurrent clotting of dialysis filter associated with hypertriglyceridemia induced by propofol.
Am J Kidney Dis
2014
;
63
:
860
1
2.
Devaud
JC
,
Berger
MM
,
Pannatier
A
,
Marques-Vidal
P
,
Tappy
L
,
Rodondi
N
,
Chiolero
R
,
Voirol
P
:
Hypertriglyceridemia: A potential side effect of propofol sedation in critical illness.
Intensive Care Med
2012
;
38
:
1990
8
3.
Krajčová
A
,
Waldauf
P
,
Anděl
M
,
Duška
F
:
Propofol infusion syndrome: A structured review of experimental studies and 153 published case reports.
Crit Care
2015
;
19
:
398